Drug Allergy Overview

Many people can use the term “Drug Allergy” or “Medicine Allergy “. The most of reactions caused by medications are more correctly termed “unfavorable reactions to drugs.” It is an allergic reaction to a medication.

When you have an allergic reaction, your body’s immune system, which fights against infection and disease, reacts to the drug. It is an unusual response of the body’s immune system to a harmless material. As a result of this reaction, the symptoms of fever, trouble breathing, and rash can occur. 

What drug cause the most drug allergies?

True drug allergies happen few and far, and the immune system causes them. Less than 10 percent of the negative drug reactions are due to an allergy to the medication. The other is the side effects of the drugs.

But, it is very important to know if you have a drug allergy or not, in the order to be able to defeat and control them.  Some medications produce a more allergic reaction in the body than others. The most common are:

  • Antibiotics, e.g. Pancilin
  • Non-steroidal anti-inflammatory medications and Aspirin,  e.g. ibuprofen
  • Anticonvulsants
  • Chemotherapy drugs such as docetaxel, paclitaxel
  • Monoclonal antibody therapy

When you take the medication frequently, or when it is massaged on the skin, or when it is given by injection, rather than taken to the mouth. Then, the possibility of developing an allergy is higher.

Symptoms of Drug Allergy

Only a few percent of people are victims of true drug allergy. Some drug allergy symptoms start after hours, days, or weeks after you take the drug. While some symptoms start after right you take them. Some common symptoms that occur during this allergy are:  

  • Wheezing (a whistling  sound when you breathe)
  • Nausea
  • Mouth, face, lips, and throat swelling
  • Itchy skin
  • Diarrhea
  • Vomiting
  • Shortness of Breath
  • Rash
  • Hives – itchy on the skin
  • Fall in blood pressure

A severe drug allergy can cause Anaphylaxis. It ​can be life-threatening. A sudden life-threatening, whole-body reaction to a drug or other allergen is called Anaphylaxis. It can be deadly or harmful if it is not treated right away.

Urticarial rash from Drug Allergy.

Diagnosis

For drug allergies, correct identification is necessary. A person may be reported as a victim of a drug allergy that has never been confirmed, with the help of overdiagnosis. Misidentifying drug allergies may result in the use of more expensive, or less appropriate drugs.

Your doctor will ask you questions and perform a physical test. He will ask about the start of symptoms, the time when you took drugs. He may order some extra tests or refer you to an allergist for tests. An allergist may perform a skin test and blood test.

Treatment 

The treatment of drug allergies depends on their severity. If you have a severe allergic reaction to a drug, you need to avoid the drug entirely. Your physician will probably try to replace the drug with another one you are not allergic to.

Depending on the severity of the allergy your doctor may suggest that you stop taking the drug and this will be enough to remove the symptoms of drug allergy. Certain medications can help to remove or reduce the symptoms of the allergy such as antihistamines, Corticosteroids, Bronchodilators, etc.

An Antihistamine blocks the production of histamine and helps to stop symptoms such as swelling, irritation, or itching.
Corticosteroids can help to reduce the inflammations or swelling of your airways and other serious symptoms.

Bronchodilators are the type of medication that helps you breathe easier and open your airways. If your drugs allergy triggers coughing or wheezing, your physician will recommend this medication.

Spread the love

Leave a Comment